Kansas, 2009

Tornadoes and Hail in Kansas, June 9, 2009

June 9, 2009 · NWS ICT · 23 events in 10 counties and zones

Warm moist air situated just to the south of an advancing warm front set the stage for supercell development across Southeast Kansas during the afternoon and evening of June 9th, 2009. The supercell thunderstorms produced a wide variety of severe weather, including large hail up to tennis ball size, damaging wind gusts to 65 mph and even a couple of isolated tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Warm moist air situated just to the south of an advancing warm front set the stage for supercell development across Southeast Kansas during the afternoon and evening of June 9th, 2009. The supercell thunderstorms produced a wide variety of severe weather, including large hail up to tennis ball size, damaging wind gusts to 65 mph and even a couple of isolated tornadoes. The two tornadoes produced little damage as they touched down in open fields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 9, 6:25 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 9, 6:25 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
725 AM CDT TUE JUN 9 2009

.UPDATE...

UPDATED TO ADJUST POPS AND DECREASE SVR THREAT THIS MORNING.

ELEVATED CONVECTION FINALLY DEVELOPED OVER CENTRAL KS AROUND 5 AM.
HOWEVER THIS ACTIVITY DID NOT TAKE OFF LIKE WE WERE ANTICIPATING AND
HAS SO FAR STAYED BELOW SEVERE LIMITS. RUC HAS CONTINUED TO SHOW
AROUND 20-30J/KG OF CIN IN THE 850-700MB LAYER AND BEST GUESS IS
THAT THIS HAS BEEN ENOUGH TO SUPPRESS STORMS. STILL FEEL THERE WILL
BE THREAT FOR SVR STORMS...ESPECIALLY OVER CENTRAL AND SE KS WHERE
THE BEST MOISTURE TRANSPORT/ISENTROPIC LIFT IS OCCURRING ALONG THE
310K. THEREFORE WILL LOWER POPS FOR BASICALLY WICHITA AND AREAS TO
THE SW. IN ADDITION WILL DECREASE POTENTIAL HAIL SIZE IN HWO FOR
THIS MORNING.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 645 AM CDT TUE JUN 9 2009/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN WILL BE STORM CHANCES THIS MORNING THROUGH THE
EVENING HOURS.

CURRENTLY HAVE A WARM FRONT EXTENDING SOUTH OF THE KANSAS-OKLAHOMA
BORDER. A STRONG LOW LEVEL JET HAS INCREASED MOISTURE AND
INSTABILITY NORTH OF THE FRONT EARLY THIS MORNING WHICH HAS RESULTED
IN INCREASING STORMS AROUND SUNRISE OVER NORTH CENTRAL KS. THIS
ACTIVITY WILL LIFT OFF TO THE NORTHEAST THIS MORNING WITH KRSL AND
KSLN HAVING THE BEST SHOT AT STORMS. THERE IS ALSO A CHANCE THAT
ADDITIONAL STORMS MAY DEVELOP OVER SE KS THROUGH 16Z WITH THIS
ACTIVITY ALSO PUSHING OFF TO THE NORTHEAST BY THE AFTERNOON HOURS.

THE WARM FRONT IS EXPECTED TO LIFT NORTH AND BY THE AFTERNOON HOURS
WILL BE NEAR KICT. STORMS ARE EXPECTED TO REDEVELOP LATE THIS
AFTERNOON IN CENTRAL AND SOUTH CENTRAL KS WITH THE ACTIVITY PUSHING
OFF TO THE EAST/NORTHEAST FOR THE OVERNIGHT HOURS. ANY STORM THAT
DEVELOPS LATE THIS AFTERNOON/EARLY EVENING WILL LIKELY BE SEVERE.
AFTER 06Z THE BULK OF THE ACTIVITY WILL BE EAST AND NORTHEAST OF THE
FORECAST AREA.

LAWSON

PREV DISCUSSION... /ISSUED 319 AM CDT TUE JUN 9 2009/

DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING AND
PLACEMENT OF THE CONVECTION INITIATION EARLY THIS MORNING AND LATER
TODAY. THE NEXT CONCERN IS THE TIMING OF THE UPPER LEVEL WAVE AND
COLD FRONT ON WEDNESDAY.

TODAY-TONIGHT:
THIS PORTION OF THE FORECAST IS CERTAINLY THE MOST CRITICAL SO THIS
WILL BE OUR MAIN FOCUS. LATEST PROFILERS WERE SHOWING AN UPPER LEVEL
JET STREAK MOVING THROUGH NORTHERN KANSAS. THIS JET STREAK WAS
CAUSING THE LOW LEVEL FLOW TO RESPOND BY VEERING OUT WHICH IS
HELPING SURGE THE LOW LEVEL MOISTURE NORTHEAST INTO THE FORECAST
AREA. LATEST SURFACE ANALYSIS WAS SHOWING BKN CLOUD DECKS FORMING
AROUND 4KFT IN NORTHEAST OKLAHOMA. THIS IS A SIGN THAT STORMS MAY
GET GOING ACROSS NORTHEAST OKLAHOMA DURING THE NEXT HOUR OR SO. IF
WE CONTINUE TO SATURATE THAT LAYER BETWEEN 850-800MB THEN THIS
WILL TAP INTO THAT HIGHER INSTABILITY WITH MOST UNSTABLE CAPES
AROUND 2000-2500J/KG ACROSS SOUTHEAST KANSAS WITH EVEN HIGHER
INSTABILITY POSSIBLE ACROSS SOUTH CENTRAL KANSAS NEAR 3000 J/KG.
THERE IS PLENTY OF SHEAR IN THIS LAYER ABOVE 850MB WITH VALUES
AROUND 40KTS (1-6KM). AS A RESULT...WE WILL MOST LIKELY SEE
SCATTERED TO NUMEROUS ELEVATED SUPERCELLS DEVELOPING AFTER 5 AM
WITH LARGE HAIL UP TO BASEBALL SIZE BEING THE MAIN THREAT ACROSS
THE MAJORITY OF THE AREA. THE BULK OF THE CONVECTION SHOULD PUSH
EAST INTO AREAS EAST OF THE TURNPIKE BY LATE MORNING WHICH IS
WHERE THE BEST ISENTROPIC LIFT WILL BE FOCUSED. SEVERE CHANCES MAY
DIMINISH SLIGHTLY DURING THE AFTERNOON ACROSS SOUTHEAST KANSAS SINCE
THE ATMOSPHERE WILL BECOME QUITE SATURATED WHICH MAY LIMIT CAPE.

AREAS WEST OF THE TURNPIKE SHOULD SEE THE ATMOSPHERE RECOVER FAIRLY
RAPIDLY DURING THE AFTERNOON WHICH WILL SET THE STAGE FOR MORE
SUPERCELL DEVELOPMENT WITH THESE SUPERCELLS POSSIBLY BECOMING MORE
ROOTED IN THE BOUNDARY LAYER WHICH WILL FAVOR THE POTENTIAL FOR
TORNADOES. THE MODELS ARE IN PRETTY GOOD AGREEMENT IN SHOWING THE
HELICITY DIAGRAMS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WITH LARGE
CURVATURE WHICH WILL CREATE THE POTENTIAL FOR LONG LIVED TORNADIC
SUPERCELLS. THE EXACT POINT OF INITIATION IS VERY DIFFICULT TO
DETERMINE AT THIS POINT SINCE THE CAP WILL BE VERY WEAK AND THE
EASTERLY SURFACE FLOW COULD FORM A TROF AXIS THROUGH CENTRAL AND
SOUTH CENTRAL KANSAS. FOR NOW WE PLAN ON UPGRADING THE HAZARDOUS
WEATHER OUTLOOK TO 4 IN CENTRAL AND SOUTH CENTRAL KANSAS. THE
CONVECTION WILL MOST LIKELY LIFT NORTHEAST OUT OF THE FORECAST AREA
DURING THE LATE EVENING OR SHORTLY AFTER MIDNIGHT.

WEDNESDAY-SATURDAY:
THE GFS IS STILL FAIRLY CONSISTENT IN SHOWING THE UPPER LEVEL WAVE
MOVING THROUGH THE AREA ON WEDNESDAY. THIS WILL CAUSE THE COLD FRONT
TO PUSH SOUTHEAST AND BRING ANOTHER CHANCE OF SEVERE WEATHER TO THE
AREA. AFTER THE FRONT MOVES THROUGH ON WEDNESDAY NIGHT CLEARING
SKIES WILL BE ON TAP FOR THE AREA ON THURSDAY WITH COOLER
TEMPERATURES EXPECTED. THE REMAINDER OF THE FORECAST THE MODELS
BRING THE FRONTAL BOUNDARY BACK TO THE NORTH SATURDAY AND SATURDAY
NIGHT WITH LIMITED UPPER LEVEL SUPPORT. THEREFORE...CONVECTION
CHANCES LOOK TO BE FAIRLY SLIM AT THIS POINT.

COX

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THERE REMAIN 2 CONCERNS:
1) TSRA POTENTIAL FROM LATE TONIGHT THROUGH TUE AFTERNOON.
2) POTENTIAL FOR MVFR CIGS FROM LATE TONIGHT THROUGH TUE MORNING.

EARLY THIS EVENING ULTRA-HIGH OCTANE SFC-850MB FUEL WAS POOLING
OVER THE SRN PLAINS...ESPECIALLY OVER CNTRL & ERN OK ALONG A W-E
ORIENTED STATIONARY FRONT. THE MOISTURE-LADEN AIRMASS WILL SURGE N
ACROSS KS LATE TONIGHT & TUE AS LOWER-DECK WRN PLAINS TROFFING
DEVELOPS. IN RESPONSE...THE NOW STATIONARY FRONT DRAPED ACROSS OK
WILL SURGE N AS A WARM FRONT TONIGHT...ALLOWING STRONG LOWER-DECK
MOISTURE TRANSPORT TO OCCUR OVER KS. POSSESS SUFFICIENT CONFIDENCE
TO INTRODUCE TSRA & MVFR CIGS/VSBYS TO ALL 5 TERMINALS EARLY TUE
MORNING WITH GREATEST CHANCES OCCURRING OVER KHUT & KRSL WHERE
BETTER ALIGNED WITH STRONGEST 925-850MB WARM/MOIST ADVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    83  65  83  60 /  30  30  40  60
HUTCHINSON      79  63  81  59 /  40  30  30  50
NEWTON          78  62  80  59 /  40  30  40  50
ELDORADO        81  65  82  60 /  40  30  40  50
WINFIELD-KWLD   86  68  85  61 /  30  30  40  60
RUSSELL         79  58  78  56 /  50  30  30  50
GREAT BEND      80  60  80  57 /  30  30  30  50
SALINA          79  62  80  58 /  60  30  30  40
MCPHERSON       78  62  80  58 /  40  30  30  50
COFFEYVILLE     87  70  86  61 /  50  30  40  60
CHANUTE         83  69  83  61 /  50  30  40  50
IOLA            81  67  82  61 /  50  40  40  40
PARSONS-KPPF    85  70  84  61 /  50  30  40  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 9, 8:38 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
938 AM CDT TUE JUN 9 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101445-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
938 AM CDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...SOME THAT MAY BE SEVERE REMAIN ONGOING
ACROSS CENTRAL KANSAS. THE THREAT OF THESE REMAINS ACROSS CENTRAL
AND EASTERN KANSAS THIS MORNING THROUGH EARLY AFTERNOON. HAIL UP
TO QUARTER SIZE HAIL AND WINDS TO 60 MPH ARE THE PRIMARY THREATS
WITH THESE STORMS.

THE WARM FRONT IS EXPECTED TO STALL OUT ALONG A MARION TO
HUTCHINSON LINE DURING THE AFTERNOON. THIS WILL ALLOW FOR THE
ATMOSPHERE TO BECOME QUITE VOLATILE FOR SEVERE THUNDERSTORMS THIS
AFTERNOON. THE GREATEST THREAT OF STORMS LOOKS TO BE EAST OF
INTERSTATE 35 AND THE TURNPIKE. THE STORMS ARE EXPECTED TO BEGIN
BETWEEN 2 AND 4 PM. THE MAIN THREATS WITH THESE STORMS WILL BE
VERY LARGE HAIL, DAMAGING WIND...AND POSSIBLE SIGNIFICANT
TORNADOES. THE STORMS SHOULD BEGIN TO MOVE NORTHEAST OF THE AREA
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FRONTAL BOUNDARY WILL BEGIN TO PUSH SOUTHEAST AS A COLD FRONT
AND BE THE FOCUS FOR MORE THUNDERSTORM DEVELOPMENT ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS WEDNESDAY AFTERNOON AND WEDNESDAY
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS BEING THE MAIN THREATS.

THE THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS THURSDAY
MORNING. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE STRONG OR
SEVERE.

THUNDERSTORMS REMAIN IN THE FORECAST FROM THURSDAY NIGHT THROUGH
MONDAY. A FEW STRONG STORMS CANNOT BE RULED OUT DURING THIS TIME
FRAME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS EXPECTED BY TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KRC

In the hours before

Special weather statement, Jun 9, 6:38 AM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
738 AM CDT TUE JUN 9 2009

KSZ032-091315-
RUSSELL-
738 AM CDT TUE JUN 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 737 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NATOMA...OR 21 MILES NORTHWEST OF
RUSSELL...AND MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Jun 9, 7:02 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
802 AM CDT TUE JUN 9 2009

KSZ033-091330-
LINCOLN-
802 AM CDT TUE JUN 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN COUNTY...

AT 801 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SYLVAN GROVE...OR 10 MILES WEST OF
LINCOLN...AND MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Jun 9, 7:17 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
817 AM CDT TUE JUN 9 2009

KSZ032-033-091345-
LINCOLN-RUSSELL-
817 AM CDT TUE JUN 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN AND RUSSELL COUNTIES...

AT 817 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LUCAS...OR 18 MILES NORTHEAST OF
RUSSELL...AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Jun 9, 7:37 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
837 AM CDT TUE JUN 9 2009

KSZ033-091400-
LINCOLN-
837 AM CDT TUE JUN 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN COUNTY...

AT 837 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SYLVAN GROVE...OR 15 MILES WEST OF
LINCOLN...AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Jun 9, 7:54 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
854 AM CDT TUE JUN 9 2009

KSZ033-091430-
LINCOLN-
854 AM CDT TUE JUN 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN COUNTY...

AT 854 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LINCOLN...AND MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Jun 9, 8:37 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
937 AM CDT TUE JUN 9 2009

KSZ049-091500-
SALINE-
937 AM CDT TUE JUN 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SALINE COUNTY...

AT 935 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF SALINA...AND MOVING EAST AT 40
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SPURGEON

The radar

The Topeka radar (KTWX), 122 km away, was scanning. The volume nearest the first event began at 14:49 UTC.

Open the radar archive at this moment

Event by event

15 hail, 6 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Saline

When
June 9, 8:51 AM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.820, -97.620

Hail, Saline

When
June 9, 8:57 AM CST
Where
Saline County, 1.76 mi WNW of (Sln)salina Muni Arp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.810, -97.680

Hail, Allen

When
June 9, 12:25 PM CST
Where
Allen County, Moran
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.920, -95.170

Thunderstorm Wind, Allen

When
June 9, 12:30 PM CST
Where
Allen County, Moran
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
37.920, -95.170

Large tree limbs were knocked down.

Hail, Woodson

When
June 9, 12:31 PM CST
Where
Woodson County, 8.14 mi NW of Yates Center
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.950, -95.850

Tornado, Allen

When
June 9, 12:33 PM CST to 12:35 PM CST
Where
Allen County, 1.29 mi ENE of Moran to 2.05 mi ENE of Moran
Rating
EF0
Path length
0.76 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
37.930, -95.150

The tornado briefly touched down in an open field.

Hail, Allen

When
June 9, 1:11 PM CST to 1:14 PM CST
Where
Allen County, 3.28 mi W of Iola
Measured
2.5 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.922, -95.460

Car windsheilds were broken by the large hail along Highway 54.

Hail, Allen

When
June 9, 1:14 PM CST
Where
Allen County, 0.69 mi N of Iola
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.930, -95.400

Tornado, Neosho

When
June 9, 1:25 PM CST to 1:28 PM CST
Where
Neosho County, 8.4 mi ENE of Chanute to 8.91 mi WNW of Stark
Rating
EF0
Path length
1.63 mi
Path width
65 yd
Reported by
Law Enforcement
Coordinates
37.730, -95.330

The tornado briefly touched down on the Allen and Neosho county line and moved east for a short bit. No damage was sustained.

Hail, Neosho

When
June 9, 1:35 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.670, -95.460

The hail was driven by 50 mph winds.

Hail, Neosho

When
June 9, 1:45 PM CST
Where
Neosho County, 0.55 mi E of (Cnu)johnson Arpt Ch
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.670, -95.470

Hail, Neosho

When
June 9, 2:51 PM CST to 3:05 PM CST
Where
Neosho County, 2.97 mi SSW of Erie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.530, -95.270

The ground was white with hail. One inch of rain fell in about a 15 minute period.

Hail, Greenwood

When
June 9, 5:17 PM CST
Where
Greenwood County, 3.82 mi E of Eureka
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.820, -96.230

Thunderstorm Wind, Elk

When
June 9, 5:33 PM CST
Where
Elk County, 2.59 mi ENE of Moline
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.390, -96.260

Winds estimated by an off duty NWS employee.

Hail, Wilson

When
June 9, 6:13 PM CST
Where
Wilson County, 2.14 mi SSW of Benedict
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.600, -95.740

Thunderstorm Wind, Wilson

When
June 9, 6:13 PM CST
Where
Wilson County, 2.14 mi SSW of Benedict
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.600, -95.740

Winds estimated by a law enforcement deputy.

Hail, Cowley

When
June 9, 6:15 PM CST
Where
Cowley County, 4.15 mi S of Burden
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.260, -96.750

Thunderstorm Wind, Cowley

When
June 9, 6:18 PM CST
Where
Cowley County, 0.69 mi S of Burden
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.310, -96.750

Thunderstorm Wind, Sumner

When
June 9, 6:24 PM CST
Where
Sumner County, 6.43 mi SSE of Wellington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.180, -97.370

Wind was estimated by a trained spotter.

Hail, Sumner

When
June 9, 6:40 PM CST
Where
Sumner County, 2.18 mi E of Wellington Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.316, -97.341

Hail, Wilson

When
June 9, 6:44 PM CST
Where
Wilson County, 3.96 mi WSW of Neodesha
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.415, -95.749

Hail, Sumner

When
June 9, 6:50 PM CST
Where
Sumner County, 5.36 mi ESE of Belle Plaine
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.370, -97.140

Thunderstorm Wind, Montgomery

When
June 9, 6:59 PM CST
Where
Montgomery County, Cherryvale
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.270, -95.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179892, 179893, 179846, 179847, 179849, 166668, 179851, 179852, 166669, 179853, 179854, 179857, 179858, 179859, 179861, 179862, 179863, 179882, 179883, 179884, 179885, 179887, 179894.